{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T15:10:02Z","timestamp":1756307402291,"version":"3.44.0"},"reference-count":11,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2018,4,27]]},"abstract":"<jats:p>This case report describes the development of a rash in a patient admitted with large bowel obstruction secondary to carcinoma of the sigmoid colon. The patient underwent a Hartmann\u2019s procedure and right hemicolectomy for a metastatic deposit at the terminal ileum. On postoperative day 3, the patient developed a bullous haemorrhagic rash on the thighs, flanks and abdomen, associated with a sharp drop in platelet count. Suspicion of heparin-induced skin necrosis was raised, and prophylactic enoxaparin was switched to fondaparinux. Skin biopsy results later confirmed the diagnosis. Clinical suspicion of heparin-induced skin necrosis is essential and should prompt a switch between prophylactic agents, in order to prevent potentiation of this life-threatening side effect.<\/jats:p>","DOI":"10.1136\/bcr-2017-223999","type":"journal-article","created":{"date-parts":[[2018,5,15]],"date-time":"2018-05-15T05:25:25Z","timestamp":1526361925000},"page":"bcr-2017-223999","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":4,"title":["A mysterious postoperative rash"],"prefix":"10.1136","volume":"2018","author":[{"given":"Maria","family":"Chicco","sequence":"first","affiliation":[{"name":"Department of General Surgery, Imperial College Healthcare NHS Trust, London, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"George","family":"Filobbos","sequence":"additional","affiliation":[{"name":"Department of Plastic and Reconstructive Surgery, Imperial College Healthcare NHS Trust, London, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Nicholas","family":"Francis","sequence":"additional","affiliation":[{"name":"Department of Histopathology, Imperial College Healthcare NHS Trust, London, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Paul","family":"Ziprin","sequence":"additional","affiliation":[{"name":"Department of General Surgery, Imperial College Healthcare NHS Trust, London, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2018,5,15]]},"reference":[{"key":"2025082707341593000_2018.may14_2.bcr-2017-223999.1","doi-asserted-by":"crossref","first-page":"759","DOI":"10.7326\/0003-4819-79-5-759_1","article-title":"Heparin: Adverse Reaction","volume":"79","author":"O\u2019TOOLE","year":"1973","journal-title":"Ann Intern Med"},{"key":"2025082707341593000_2018.may14_2.bcr-2017-223999.2","doi-asserted-by":"publisher","DOI":"10.2165\/00002018-199920060-00005"},{"key":"2025082707341593000_2018.may14_2.bcr-2017-223999.3","doi-asserted-by":"crossref","first-page":"287","DOI":"10.1517\/14740338.1.3.287","article-title":"Anticoagulant-related skin reactions","volume":"1","author":"J\u00f6rg","year":"2002","journal-title":"Expert Opin Drug Saf"},{"key":"2025082707341593000_2018.may14_2.bcr-2017-223999.4","first-page":"266","article-title":"Heparin-induced skin necrosis and low molecular weight heparins","volume":"81","author":"Drew","year":"1999","journal-title":"Ann R Coll Surg Engl"},{"key":"2025082707341593000_2018.may14_2.bcr-2017-223999.5","doi-asserted-by":"publisher","DOI":"10.1007\/s00423-004-0522-7"},{"key":"2025082707341593000_2018.may14_2.bcr-2017-223999.6","doi-asserted-by":"crossref","first-page":"1315","DOI":"10.1111\/j.1471-0528.2000.tb11628.x","article-title":"Heparin-induced skin necrosis","volume":"107","author":"Khan","year":"2000","journal-title":"BJOG"},{"key":"2025082707341593000_2018.may14_2.bcr-2017-223999.7","doi-asserted-by":"publisher","DOI":"10.1046\/j.1365-2141.1996.d01-1481.x"},{"key":"2025082707341593000_2018.may14_2.bcr-2017-223999.8","first-page":"1","article-title":"Low molecular weight heparin-induced skin necrosis: a case report","volume":"2011","author":"Katsourakis","year":"2011","journal-title":"Case Rep Med"},{"key":"2025082707341593000_2018.may14_2.bcr-2017-223999.9","doi-asserted-by":"crossref","first-page":"161","DOI":"10.1111\/jdv.12655","article-title":"Heparin-induced skin necrosis","volume":"30","author":"Sator","year":"2016","journal-title":"J Eur Acad Dermatol Venereol"},{"key":"2025082707341593000_2018.may14_2.bcr-2017-223999.10","doi-asserted-by":"crossref","first-page":"138","DOI":"10.1111\/j.1365-2230.1993.tb00995.x","article-title":"Heparin skin necrosis--an important indicator of potentially fatal heparin hypersensitivity","volume":"18","author":"Yates","year":"1993","journal-title":"Clin Exp Dermatol"},{"key":"2025082707341593000_2018.may14_2.bcr-2017-223999.11","doi-asserted-by":"publisher","DOI":"10.1136\/pgmj.66.777.573"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2017-223999","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T14:34:23Z","timestamp":1756305263000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2017-223999"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2018,5,15]]},"references-count":11,"alternative-id":["10.1136\/bcr-2017-223999"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2017-223999","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2018,5,15]]}}}